Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 80, NWS Grand Rapids, MI

August 24, 2007Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 24, 2007, 4:37 PM EDT for Ingham County, Michigan. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2007, 4:37 PM EDT (20:37 UTC)
Expired
Aug 24, 2007, 5:30 PM EDT
In force
53 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ingham County, MI

The radar

The Detroit radar (KDTX), 78 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 4:55 PM EDTTSTM WND DMG2 E Lansing, MIAT DUNCKEL AND JOLLY POSSIBLE TORNADO TOUCHDOWN CAUSING TRANSFORMER DAMAGE.
Aug 24, 4:55 PM EDTTORNADO 12 E Lansing, MITRANSFORMER DAMAGED NEAR INTERSECTION OF DUNCKEL AND JOLLY. MAX WINDS ESTIMATED AROUND 90 MILES AND HOUR THE TRACK OF THE TORNADO WAS 6 MILES LONG AND 200 TO 300 MILES WIDE.
Aug 24, 4:55 PM EDTTORNADO2 E Lansing, MITRANSFORMER DAMAGED NEAR INTERSECTION OF DUNCKEL AND JOLLY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 24, 4:04 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 242037
SVRGRR
MIC065-242130-
/O.NEW.KGRR.SV.W.0080.070824T2037Z-070824T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
437 PM EDT FRI AUG 24 2007

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 530 PM EDT

* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES SOUTH OF
  LANSING...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MASON...EAST LANSING AND EDEN BY 445 PM EDT
  OKEMOS...FOREST HILLS AND HASLETT BY 450 PM EDT
  MERIDIAN AND DANSVILLE BY 455 PM EDT
  WILLIAMSTON AND VANTOWN BY 500 PM EDT

REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES. TORNADOES CAN DEVELOP VERY RAPIDLY SO BE ALERT TO CHANGING
CONDITIONS. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

DAMAGING WINDS IN EXCESS OF 60 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS IS
A DANGEROUS SITUATION SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

LAT...LON 4276 8459 4250 8458 4250 8416 4276 8418

$$

93

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 3:23 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 24, 3:23 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
323 PM EDT FRI AUG 24 2007

LATEST UPDATE...LONG TERM AND AVIATION...

.SYNOPSIS...(345 AM EDT FRI AUG 24 2007)
STRONG TO SEVERE THUNDERSTORMS MAY REDEVELOP THIS AFTERNOON AND
ESPECIALLY FOR TONIGHT AS INTENSIFYING LOW PRESSURE MOVES NORTHEAST
ALONG THE COLD FRONT COMING THROUGH OUR AREA. DAMAGING WIND GUSTS
WILL BE THE PRIMARY SEVERE WEATHER THREAT.  AN ISOLATED TORNADO
CANNOT BE RULED OUT THIS AFTERNOON AND EVENING. HIGH PRESSURE WILL
BUILD IN THIS WEEKEND ALLOWING FOR TRANQUIL WEATHER TO FINALLY
RETURN TO OUR AREA.

&&

.SHORT TERM... (1239 PM EDT FRI AUG 24 2007)
CONVECTIVE MORPHOLOGY QUITE A BIT MORE MUDDY AS COMPARED TO
YESTERDAY. FEATURE OF NOTE AT THE SURFACE IS A QUASI STATIONARY
BOUNDARY EXTENDING FROM FAR NORTHERN LOWER MICHIGAN SOUTHWEST INTO
IOWA. SOUTH OF THIS BOUNDARY OUTFLOW BOUNDARIES FROM STORMS OF THE
LAST 24 HOURS HAVE PROPAGATED WELL SOUTH INTO MISSOURI...SOUTHERN
ILLINOIS AND CENTRAL INDIANA. QUITE A BIT OF CLOUD COVER LIES
BETWEEN THESE TWO SURFACE FEATURES...INCLUDING OVER SOUTHERN LOWER
MICHIGAN. ALOFT...MAIN FEATURE TO KEY ON IS SHORTWAVE HEADING OUT OF
KANSAS INTO MISSOURI. THIS FEATURE HAS STORMS ASSOCIATED WITH IT IN
CENTRAL AND SOUTHERN MISSOURI AT THIS TIME. THIS SHORTWAVE ALOFT IS
EXPECTED TO MOVE NORTHEAST AND BE IN NORTHERN INDIANA/SOUTHWEST
LOWER MICHIGAN THIS EVENING.

FEEL THAT WE HAVE A CHANCE FOR STORMS THIS AFTERNOON GIVEN MANY WEAK
IMPULSES IN THE FLOW. BUILDING INSTABILITY IS TAKING PLACE ALTHOUGH
IT IS NO WHERE NEAR AS GREAT AS YESTERDAY AFTERNOON. THE CLOUD COVER
IS HINDERING THIS AND MAY CONTINUE TO DO SO THROUGH THE AFTERNOON.
SO...SMALL CLUSTERS OF STORMS MAY BE POSSIBLE THROUGH THE AFTERNOON.
FEEL THE MAIN SHOW IN THE NEXT 12 HOURS THOUGH WILL LIKELY BE
ASSOCIATED WITH THE STORMS MOVING NORTHEAST OUT OF MISSOURI. FEEL
THIS WILL PROBABLY CONGEAL INTO A LINE AND MOVE ACROSS ILLINOIS INTO
NORTHERN INDIANA AND POTENTIALLY INTO SOUTHERN LOWER MICHIGAN. BEST
CHANCES FOR STORMS AND SEVERE ARE IN THE MODERATE RISK AREA...WHICH
IN OUR AREA WILL BE SOUTH OF A LINE FROM SAUGATUCK TO LANSING
ROUGHLY. STRONG WINDS REMAIN THE PRIMARY THREAT...BUT HEAVY RAIN AND
AN ISOLATED TORNADO CANNOT BE RULE OUT EITHER GIVEN LARGE SHEAR
VALUES IN THE 0-6KM LAYER...IN EXCESS OF 40 KTS. FEEL THIS LINE OF
STORMS WILL BE LATER INTO THE EVENING AS COMPARED TO LAST
NIGHT...PROBABLY MORE TOWARD 900 PM IF IT EVOLVES AS THOUGHT.

COOLER AND DRIER AIR WILL FINALLY FILTER IN BEHIND THE COLD FRONT
FOR THE WEEKEND AS HIGH PRESSURE BUILDS IN.

&&

.LONG TERM... (323 PM EDT FRI AUG 24 2007)
A RELATIVELY QUIET PERIOD IS EXPECTED. HIGH PRESSURE OVER THE GREAT
LAKES WILL SLOWLY MOVE EAST MONDAY AND ALLOW THE NEXT COLD FRONT TO
DROP SOUTH TUESDAY NIGHT AND WEDNESDAY. WE/LL CONTINUE WITH THE TSRA
DURING THAT TIME FRAME WITH DRY AND MUCH COOLER WX AFTER. H8 TEMPS
FALL TO AROUND +4C BY THE END OF THE WEEK. THAT SHOULD RESULT IN
HIGHS MAINLY IN THE 60S BY FRIDAY.

&&

.AVIATION...(323 PM EDT FRI AUG 24 2007 )
SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST FOR THE NEXT 18 HRS OR
SO. SOME OF THE STORMS MAY TAKE VISIBILITIES DOWN TO A MILE OR
SO...BUT MAINLY FOR THE SRN TAF SITES. IMPROVING CONDTIONS WILL
ARRIVE SAT MORNING AFTER THE COLD FRONT MOVES THROUGH WHEN DRIER AIR
MOVES IN.

&&

.MARINE... (345 AM EDT FRI AUG 24 2007)
SMALL CRAFT ADVISORY WHICH WAS IN EFFECT FOR THE NEARSHORE WATERS OF
LAKE MI FROM HOLLAND TO MANISTEE HAS BEEN CANCELLED EARLY. STORMS
WILL LOCALLY INCREASE WIND AND WAVES TODAY AND TONIGHT AND POSE A
SIGNIFICANT THREAT TO MARINERS.

&&

.HYDROLOGY... (345 AM EDT FRI AUG 24 2007)
AREA RIVERS REMAIN HIGHER THAN NORMAL BUT ARE GENERALLY WELL BELOW
FLOOD STAGE. ADDITIONAL HEAVY RAIN IS EXPECTED THIS AFTERNOON AND
ESPECIALLY TONIGHT. PRECIPITABLE WATER VALUES REMAIN IN EXCESS OF
2.00 INCHES INTO FRIDAY NIGHT SO STORMS SHOULD BE EFFICIENT HEAVY
RAIN PRODUCERS. WILL NEED TO MONITOR RAINFALL AND RIVER LEVELS FOR
POTENTIAL HYDRO ISSUES VERY CLOSELY LATER THIS AFTERNOON AND
TONIGHT.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:   LAURENS/DUKE
SHORT TERM: DUKE
LONG TERM:  OSTUNO
AVIATION:   OSTUNO
MARINE:     LAURENS
HYDROLOGY:  LAURENS
Hazardous weather outlook, Aug 24, 1:55 PM EDT, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
155 PM EDT FRI AUG 24 2007

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-251015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA-
CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-
OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-
KALAMAZOO-CALHOUN-JACKSON-
155 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...SOME OF
WHICH MAY BE SEVERE...WITH DAMAGING WINDS AND HEAVY RAIN BEING THE
MAIN THREATS.

A MORE CONCENTRATED AREA OF SEVERE WEATHER IS POSSIBLE ACROSS
SOUTHERN LOWER MICHIGAN THIS EVENING AS STORMS MOVE INTO THE AREA
FROM THE SOUTHWEST. AREAS ALONG AND SOUTH OF A LINE FROM MUSKEGON TO
MOUNT PLEASANT HAVE A THREAT FOR SEVERE STORMS...WITH THE INTERSTATE
94 CORRIDOR MOST AT RISK. DAMAGING WINDS AGAIN WILL BE THE MAIN
THREAT WITH WIND GUSTS TO 60 MPH POSSIBLE. ISOLATED LARGE HAIL AND
EVEN A TORNADO ARE POSSIBLE...BUT THE STRONG WIND THREAT WILL BE THE
MAIN ISSUE. THUNDERSTORM MOVEMENT WILL BE TO THE NORTHEAST AT 30 TO
40 MPH.

AS THUNDERSTORMS CONTINUE TO MOVE OVER THE SAME AREAS LOCALIZED
FLOODING AND PONDING OF WATER IS A DISTINCT POSSIBILITY BOTH THIS
AFTERNOON AND TONIGHT. SOME LOCATIONS WILL LIKELY SEE OVER AN INCH
OF RAIN...WITH ISOLATED REPORTS IN EXCESS OF TWO INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE ALONG A COLD FRONT ON TUESDAY AFTERNOON
AND INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

OSTUNO DUKE

In the hours before

Special weather statement, Aug 24, 3:57 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
357 PM EDT FRI AUG 24 2007

MIZ058-059-065>067-242100-
BARRY-CLINTON-EATON-INGHAM-IONIA-
357 PM EDT FRI AUG 24 2007

...SPECIAL WEATHER STATEMENT...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTH OF
PORTLAND TO 15 MILES WEST OF CHARLOTTE...MOVING EAST AT 35 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE
POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...GRAND LEDGE...CHARLOTTE...ST.
JOHNS...POTTERVILLE...EDGEMONT PARK...DEWITT...ELSIE AND LANSING.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4313 8478 4247 8516 4246 8454 4312 8435

93
Special weather statement, Aug 24, 4:15 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EDT FRI AUG 24 2007

MIZ067-073-074-242045-
CALHOUN-INGHAM-JACKSON-
415 PM EDT FRI AUG 24 2007

...SPECIAL WEATHER STATEMENT...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MARSHALL...MOVING EAST AT 45 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...ALBION.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4233 8505 4215 8500 4217 8413 4251 8417

93

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:57 PM EDTSpecial Weather StatementGRRClinton, Eaton63 min
Aug 24, 4:04 PM EDTTornado WarningGRREaton56 min
Aug 24, 4:15 PM EDTSpecial Weather StatementGRRCalhoun, Jackson30 min
Aug 24, 4:42 PM EDTSevere Thunderstorm WarningGRRJackson63 min
Aug 24, 4:46 PM EDTTornado WarningGRRIngham44 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.